Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS New Orleans, LA

December 27, 2018Washington Parish, Louisiana; Walthall County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Dec 27, 2018, 9:30 PM CST for Washington Parish, Louisiana; Walthall County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2018, 9:30 PM CST (03:30 UTC)
Expired
Dec 28, 2018, 12:00 AM CST
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Washington Parish, LA, Walthall County, MS

What was reported inside it

TimeReportWhereRemark
Dec 27, 9:58 PM CSTFLASH FLOOD8 Ese Dexter, MSOLD SANDY HOOK RD AND WATER TANK RD CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.5
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS54 KLIX 280330
FFWLIX
LAC117-MSC147-280600-
/O.NEW.KLIX.FF.W.0017.181228T0330Z-181228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
930 PM CST THU DEC 27 2018

...FLASH FLOOD EMERGENCY FOR SOUTHEASTERN WALTHALL COUNTY AND 
WASHINGTON PARISH...

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Washington Parish in southeastern Louisiana...
  Southeastern Walthall County in southern Mississippi...

* Until midnight CST.

* At 924 PM CST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. 6 TO 10 inches of rain 
  with locally higher amounts over 12 inches have fallen. Flash 
  flooding is already occurring.

This is a FLASH FLOOD EMERGENCY for areas between Dexter, Angie and 
Franklinton. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
GROUND NOW!

* Some locations that will experience flooding include...
  Franklinton, Varnado, Enon, Dexter and Angie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
      3100 8983 3100 8973 3097 8973 3068 9002
      3071 9021 3118 9003 3117 9000

$$

CAB
1 follow-up statement
877 
WGUS74 KLIX 280552
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1152 PM CST THU DEC 27 2018

LAC117-MSC147-280600-
/O.EXP.KLIX.FF.W.0017.000000T0000Z-181228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington LA-Walthall MS-
1152 PM CST THU DEC 27 2018

...THE FLASH FLOOD WARNING FOR WASHINGTON PARISH IN SOUTHEASTERN
LOUISIANA AND SOUTHEASTERN WALTHALL COUNTIES WILL EXPIRE AT MIDNIGHT
CST...

The Flash Flood Emergency will expire but a Flash Flood Warning 
remains in effect for Washington Parish until 245 am CST. Additional 
heavy rainfall remains possible through at least 1 am. 

LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
      3100 8983 3100 8973 3097 8973 3068 9002
      3071 9021 3118 9003 3117 9000

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 7:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 27, 7:40 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
740 PM CST Thu Dec 27 2018

.SOUNDING DISCUSSION...
This evening's sounding was successful and had no issues noted.
The column is extremely moist with PW is at 1.90 inch which blew
the max moving average and daily max out of the water. This is
allowing current convection to be efficient rain producers. A
prominent dry slot is present right above 500mb but otherwise
most of the column is at least somewhat saturated. There is a
moderate amount of CAPE and fairly potent shear in both sfc- 1km
and sfc- 3km. Storm relative helicity is also high at just below
400 m2/s2. Despite the decent to favorable environment parameters,
lack of decent forcing seems to have kept any severe storms from
sparking up. -BL

&&

.PREV DISCUSSION... /issued 424 PM CST Thu Dec 27 2018/

SHORT TERM (Tonight through Sunday)...

..LOCALIZED FLASH FLOODING IS EXPECTED TO CONTINUE INTO TONIGHT
WHILE SEVERE THUNDERSTORM THREAT SUBSIDES LATE THIS AFTERNOON...

Very heavy and in some cases excessive rainfall capable of
producing localized flash flooding will continue in portions of
east central and southeast Louisiana and possibly portions of
south central and southeast Mississippi the remainder of this
afternoon into tonight. Greater than 3 to 4 inches of rainfall
has already occurred this afternoon in areas from in and around
Baton Rouge northeastward to south of McComb, and thunderstorms
and heavy rainfall continued to train through those areas.
Last few forecast updates and WPC QPF forecasts have continue to
bump up the precipitation amounts during the period through Friday
morning as the slow moving cold front will continue to encounter
copious amounts of moisture, upper level divergence and resultant
large scale lifting. Regarding the Flash Flood Watch, will leave
in place as is through 6 am Friday. Some heavier areal average
rainfall amounts of up to one inch are expected in some
southeastern coastal areas Friday morning, so if the boundary
hangs up and the training pattern looks to continue then some
areas might need to see the Flash Flood Watch extended.

Regarding the severe weather potential, despite the upper level
divergence the large-scale forcing for ascent has been lifting
well north of the central Gulf coast region as the center of the
low moves northeast. This should limit the potential for severe
thunderstorms the remainder of this afternoon and evening.

Rainfall is expected to diminish from the northwest later tonight
into Friday as the cold front pushes southeast. This should leave
any lingering showers confined to mostly immediate coastal areas
by late Friday morning or afternoon and continuing into Friday
night. The re-energizing of the Desert Southwest upper trough will
push the northeast to southwest oriented axis southeastward again
with backing winds aloft expected over the western to central Gulf
coast. This will set up a classic over-running pattern with rain
and convection developing back inland across the forecast area
through the day on Saturday and waves of activity should impact
the area into Sunday. While rain chances will be elevated, there
will likely be areas that experience substantial dry hours.
Temperatures will be quite variable depending on what side of the
front you are on and how strong the cold air advection is. Even
with the front pushing towards the coast late tonight and Friday
morning, it should remain mild with above normal temperatures on
Friday, but then trending cooler over the more inland areas on
Saturday before recovering back to mild to warm highs again on
Sunday.

LONG TERM (Monday through Thursday)...

The models are in decent agreement with the larger scale pattern
through about Tuesday then diverge in the middle to latter part of
the week. One potent shortwave trough and associated surface low
and moderate to strong cold front will move through Monday
afternoon and evening with another round of showers and some
thunderstorms. Much cooler air is then expected to move into the
region Tuesday into Wednesday with a cold rain possible on
Wednesday as a weak Gulf low moves along a stalled front over the
north Gulf. 22/TD

AVIATION...

Fairly widespread IFR to low MVFR conditions will prevail through
Friday with a greater hazard and lower conditions expected to
continue with stronger TSRA that impact the terminals. Some low
level wind shear may continue at some airports through this
evening due to stronger south to southwest winds just above the
surface. 22/TD

MARINE...

Synoptic scale pressure gradient will maintain strong onshore
winds well in advance of the cold front, but will collapse to
lighter levels closer to the front as it approaches. The cold
front will slow down and stall near the coast Friday into
Saturday. This may result in some sea fog formation at times
though ongoing intermittent rain may disrupt fog developments.
Onshore flow regime to linger through Monday before a better surge
advances into the gulf Monday night. Small Craft Advisory are
conditions likely to return for much by late Tuesday night into
Wednesday as a weak low pressure system moves east across the
north Gulf and colder air is drawn south. 22/TD

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Slight to Moderate Risk of Excessive Rainfall and
            River Flooding.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  67  49  55 /  90  20  20  60
BTR  58  67  52  58 /  90  20  30  70
ASD  64  69  56  62 / 100  60  30  60
MSY  62  67  58  62 / 100  60  30  60
GPT  65  69  56  62 / 100  80  40  50
PQL  66  71  58  64 / 100  80  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 6 AM CST Friday for LAZ034>037-039-040-
     046>050-056>072.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 6 AM CST Friday for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 27, 4:52 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
452 PM CST Thu Dec 27 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-281100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
452 PM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Flash Flood Watch remains in effect through 6am Friday morning.
Widespread 2 to 5 inches of rain have already fallen and an
additional 2 to 4 inches with locally higher amounts are still
possible through tonight.

There remains a Marginal to Slight Risk of severe weather. One or
two short lived tornadoes and wind gusts up to 60 mph are
possible with any severe thunderstorm.

Small Craft Advisories are in effect through tonight for the
coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisory will remain in effect until mid-morning
Friday. Small Craft Advisory conditions may occur again next
Tuesday.

Thunderstorms are possible next Monday night into Tuesday morning
along and ahead of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through tonight
for severe thunderstorm and heavy rain potential. Report any
observed severe weather damage or flooding promptly to the NWS
office in Slidell, Louisiana.

In the hours before

Local storm report, Dec 27, 6:43 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
643 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND DMG BATON ROUGE             30.45N 91.13W
12/27/2018                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            TREE DOWN ON HOUSE IN SHERWOOD. CASUED BY POSSIBLE WAKE
            LOW. RELAYED VIA SOCIAL MEDIA.

0615 PM     FLASH FLOOD      FRANKLINTON             30.85N 90.14W
12/27/2018                   WASHINGTON         LA   EMERGENCY MNGR

            A FEW ROADS BEGINNING TO FLOOD IN WASHINGTON PARISH.

&&

LIX
Local storm report, Dec 27, 8:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
812 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      7 ESE DEXTER            31.04N 89.88W
12/27/2018                   WALTHALL           MS   EMERGENCY MNGR

            HIGHWAY 48 CLOSED IN WALTHALL COUNTY EAST OF DEXTER.ONE
            HIGH WATER RESCUE ALONG HIGHWAY 48.

&&

LIX

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:48 PM CSTRiver Flood WarningLIXEast Baton Rouge, Livingston61 hr
Dec 27, 7:48 PM CSTRiver Flood WarningLIXEast Baton Rouge4 days
Dec 27, 7:54 PM CSTRiver Flood WarningLIXSaint Helena36 hr
Dec 27, 7:54 PM CSTRiver Flood WarningLIXLivingston3 days
Dec 27, 7:54 PM CSTRiver Flood WarningLIXSaint Helena42 hr
Dec 27, 8:17 PM CSTRiver Flood WarningLIXSaint Tammany51 hr
Dec 27, 8:52 PM CSTRiver Flood WarningLIXWashington57 hr
Dec 27, 8:52 PM CSTRiver Flood WarningLIXSaint Tammany12 days
Dec 27, 10:31 PM CSTSmall Craft Advisory for Hazardous SeasLIX7 hr
Dec 27, 11:22 PM CSTSpecial Marine WarningLIX23 min
Dec 27, 11:25 PM CSTAreal Flood AdvisoryLIXLafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne3 hr
Dec 27, 11:39 PM CSTSpecial Weather StatementLIXSaint Tammany36 min
Dec 27, 11:42 PM CSTSpecial Weather StatementLIXSaint Tammany33 min
Dec 27, 11:51 PM CSTSpecial Marine WarningLIX24 min
Dec 28, 12:32 AM CSTSpecial Marine WarningLIX58 min
Dec 28, 12:42 AM CSTFlash Flood WarningLIXSaint Tammany, Washington3 hr
Dec 28, 1:33 AM CSTFlash Flood WarningLIXSaint Charles3 hr
Dec 28, 2:11 AM CSTAreal Flood AdvisoryLIXLafourche, Saint Charles, Saint John the Baptist, Terrebonne2 hr
Dec 28, 3:21 AM CSTSpecial Weather StatementLIXOrleans39 min
Dec 28, 4:20 AM CSTSpecial Marine WarningLIX85 min
Dec 28, 4:22 AM CSTSpecial Weather StatementLIXPlaquemines53 min
Dec 28, 5:37 AM CSTSpecial Marine WarningLIX113 min
Dec 28, 5:41 AM CSTAreal Flood AdvisoryLIXPlaquemines3 hr
Dec 28, 10:08 AM CSTSpecial Marine WarningLIX52 min
Dec 28, 3:19 PM CSTSmall Craft Advisory for Hazardous SeasLIX7 hr
Dec 27, 8:06 PM CSTRiver Flood WarningLIXPike24 hr
Dec 27, 8:52 PM CSTRiver Flood WarningLIXPike, Walthall13 hr
Dec 27, 8:59 PM CSTRiver Flood WarningLIXPearl River60 hr
Dec 28, 12:42 AM CSTRiver Flood WarningLIXJackson8 hr
Dec 28, 2:09 AM CSTSpecial Weather StatementLIXHarrison2 hr
Dec 28, 3:29 AM CSTSpecial Weather StatementLIXHancock31 min
Dec 28, 4:06 AM CSTSpecial Weather StatementLIXHarrison, Jackson54 min
Dec 28, 5:33 AM CSTSpecial Weather StatementLIXJackson27 min

Nearby

Flash Flood Warnings in Louisiana, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.